Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Noticed milky substance from breasts after abortion. Is this normal?

Mar 2016
User rating for this question
Answered by

Practicing since : 2011
Answered : 4045 Questions
Hello doctor my wife had an abortion 3 times. Last she had in month of XXXXXXX Since last month a milky substance is coming out of her breasts. Is it normal? And now a days she also has cramps like pain in her lower abdomen. Kindly suggest.
Posted Fri, 20 Dec 2013 in Women's Health
Answered by Dr. S Patra 1 hour later
Brief Answer: MILD MILKY DISCHARGE IS NORMAL. FOLLOW GUIDELINE. Detailed Answer: Hello, Thanks for writing to us on Healthcare Magic. Following abortion, mild milky discharge from breast is quite common and normal thing. It is usually seen till 4 to 8 weeks. The condition is called GALACTORRHEA in medical term. It occurs mostly due to elevation of prolactin hormone. Small amount milky discharge is less significant and quite physiological. If it occurs in large amount regularly or spontaneously, then underlying pathological conditions are required to investigate properly. 50% of the cases are without any pathology. UNDERLYING CAUSES: 1) Excessive nipple stimulation or breast massage during sexual excitement, 2) Hormonal causes like hyperprolactinemia & hypothyroid state with elevated levels of TSH or TRH hormones, 3) Certain medications (methyldopa, opiates, antipsychotics), 4) pituitary tumor or adenomas (causes overproduction of prolactin or compression of the pituitary stalk). Most adenomas of the anterior pituitary are prolactinomas. Increased prolactin level may cause amenorrhea or irregular cycle and infertility. It may be occurred by using birth control pills or cimetidine like H2 blocker. INVESTIGATION: 1) Blood test for prolactin level, complete thyroid profile initially if you have irregular period or amenorrhea. 2) Pelvic ultrasound scan to check status of reproductive organs and rule out underlying pathology if any (for pain abdomen). 3) In addition, one CT scan of brain & ultrasound scan of breast are advisable in case of abnormal report of above mentioned tests. TREATMENT: Bromocriptine or Cabergoline group of drug is used preferably to suppress milk secretion with lowering prolactin level. In addition, she can take anti-spasmodic medication (like Drotaverine) with Ranitidine to reduce abdominal cramp. Supportive therapy can be given after viewing necessary test reports. SUGGESTION: Kindly, consult with her GYNECOLOGIST regarding this for proper guidance on investigations and treatment after clinical examination. Procure a complete prescription from your doctor. Hope, it will be helpful for your information and understanding. Let me know, if you need clarification. Wish her good health and take care yourself. Regards, Dr Soumen For future query, you can directly approach me through WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor